Some people struggle with acne and use various medications to treat the condition, such as Adapalene. Regular use of these medications can help to control acne. But what happens if your dog sees you using the medicine? He may not understand that you’re applying it to your face. Instead, he may believe you’re eating it and want some, too! So, your dog heads over and grabs the medicine and heads off to eat it! But what happens if a dog eats Adapalene?
Has your dog eaten Adapalene? Are you worried that Adapalene will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve gathered information about Adapalene and whether it can make a dog sick. Let’s get started!
What is Adapalene?
Adapalene is a prescription medication that’s used to treat acne in adults and kids over the age of 12 years. This medication is in a class of medicines called retinoid-like compounds. They work to stop pimples from forming under the surface of the skin.
Adapalene is available as a gel, liquid solution, lotion, cream, and individual medicated swabs for one-time use. The medicine is applied to the skin once a day at bedtime.
While Adapalene is safe for humans (when used as directed), what about dogs? Can Adapalene make a dog sick?
Adapalene & Dogs
Thankfully, Adapalene doesn’t seem to cause a problem if a dog eats only a small amount. However, the medication could still cause diarrhea and vomiting in the dog.
Another problem is that the dog may eat Adapalene packaging. In this case, the package could cause an intestinal obstruction, which can be a life-threatening condition if left untreated.
Symptoms of Adapalene Ingestion in Dogs
You may notice these symptoms if your dog has eaten Adapalene:
These symptoms may last between 12 to 24 hours; however, if these symptoms last longer, it’s best to call the vet. Persistent diarrhea and vomiting can cause dehydration in dogs.
- Loss of appetite
- Abdominal pain & swelling
If you notice these symptoms in your dog, call the vet immediately. This is an emergency.
Treatment of Adapalene Ingestion in Dogs
The treatment will depend on your dog’s diagnosis. If your fur baby has been diagnosed with persistent vomiting and diarrhea, the vet has medications that will stop these symptoms. The vet may need to treat your dog with an IV if he’s become dehydrated.
On the other hand, if your dog is diagnosed with an intestinal obstruction, the vet may run x-rays to see where the blockage is located. The vet may then need to perform surgery to remove the blockage safely and repair any damage the obstruction may have caused.
The prognosis is best for dogs that receive prompt medical treatment after ingesting Adapalene or its packaging. If your dog likes to eat medications, it’s best to keep all human and canine medications out of his reach. You’ll both be happier for it!